Skip to main content
padlock icon - secure page this page is secure

Death of a 10-Month-Old Boy After Exposure to Ethylmorphine

Buy Article:

$47.00 + tax (Refund Policy)

Abstract: 

Ethylmorphine, an opiate that is partially metabolized to morphine, is a common ingredient in antitussive preparations. We present a case where a 10-month-old boy was administered ethylmorphine in the evening and found dead in bed the following morning. Postmortem toxicological analyses of heart blood by gas chromatography-mass spectrometry and liquid chromatography-mass spectrometry revealed the presence of ethylmorphine and morphine at concentrations of 0.17 μM (0.054 mg/L) and 0.090 μM (0.026 mg/L), respectively. CYP2D6 genotyping showed that the deceased had an extensive metabolizer genotype, signifying a “normal” capacity for metabolizing ethylmorphine to morphine. The autopsy report concluded that death was caused by a combination of opiate-induced sedation and weakening of respiratory drive, a respiratory infection, and a sleeping position that could have impeded breathing. This is the first case report where the death of an infant has been linked to ethylmorphine ingestion.
No References
No Citations
No Supplementary Data
No Article Media
No Metrics

Keywords: blood concentration; child; death; ethylmorphine; forensic science; forensic toxicology; infant; morphine; postmortem

Document Type: Research Article

Affiliations: Department of Clinical Pharmacology, St. Olav University Hospital, Trondheim, Norway.

Publication date: March 1, 2010

  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more